Mississippi, 2004

Hail and Damaging Winds in Mississippi, June 21, 2004

June 21, 2004 · NWS JAN · 14 events in 11 counties and zones

10 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON JUN 21 2004

.SYNOPSIS...LATEST SATELLITE IMAGERY SHOWS A LINEAR MCS THAT EXTENDS
FROM NORTHEASTERN TO SOUTHCENTRAL ARKANSAS. LAPS DATA SHOWS A VERY
STRONG THETA-E RIDGE OF 356 K THAT EXTENDS FROM HATTIESBURG MS TO
TEXARKANA. NEEDLESS TO SAY...THE L.I. VALUES AND SBCAPE VALUES ARE
THROUGH THE ROOF AT -8 TO -9 DEGREES AND 4400 TO 4900 J/KG
RESPECTIVELY (AT 1300 L) IN THESE AREAS RUC40 DATA SHOWS A WAVE OVER
CENTRAL ARKANSAS THAT IS SERVING AS A FOCUS AND A TRIGGER FOR THE
MCS ACTIVITY. ABOUT 25 TO 35 KTS OF DEEP LAYER SHEAR IS PRESENT WITH
THE WAVE.

&&

.AVIATION...AVIATION CONCERNS OVERNIGHT WILL BE IN THE DELTA AND
ALSO NEAR MERIDIAN AND HATTIESBURG WHERE FOG FORMATION IS POSSIBLE.
IN THE DELTA...THE FORMATION WILL LARGELY DEPEND ON WHETHER OR NOT
AREAS SURROUNDING THE AIRFIELD RECEIVE SHOWER AND STORM ACTIVITY
THIS EVENING. IF IT HAPPENS...WHICH IS PROBABLY A GOOD BET...THEN
YES. IF NOT...NO. IN MERIDIAN THE CHANCES ARE BETTER...THE BL
MOISTURE SHOULD REMAIN HIGH AND THE WINDS SHOULD BE LIGHT. SKIES
SHOULD CLEAR...WHICH SHOULD ALLOW FOR GOOD RADIATIONAL COOLING DOWN
TO THE DEW POINT. IN HATTIESBURG...FOG FORMATION CAN BE EXPECTED IF
AREAS SURROUNDING THE AIRFIELD EXPERIENCE EVENING SHOWER AND STORM
ACTIVITY.

&&

.FIRE WEATHER...THE FIRE WEATHER CONCERNS WILL REMAIN FOR LIGHTNING
FOR THE REMAINDER OF THE WORK WEEK. SUBSTANTIAL WETTING RAINS ARE
LIKELY TOMORROW NIGHT AND ESPECIALLY ON WEDNESDAY ACROSS THE ENTIRE
AREA. THEREFORE...THE ONLY REAL FIRE WEATHER CONCERN WILL BE FOR
LIGHTNING.

&&

.SHORT TERM...A LOT TO TALK ABOUT IN THE SHORT TERM...BUT THE MAIN
CONCERN DEALS WITH HOW MUCH RAIN TO EXPECT TOMORROW NIGHT (LATE) AND
ON WEDNESDAY. WILL GET TO THAT SHORTLY.

FOR THIS EVENING AND TONIGHT...EXPECT CONVECTION TO FIRE UP SHORTLY
IN THE DELTA. GIVEN THE VERY HIGH INSTABILITY AND MOISTURE
AVAILABILITY...ALL THAT IS LACKING IS A TRIGGER TO KICK IT OFF. AN
OUTFLOW BOUNDARY...FROM ANOTHER MCS OVER EASTERN OKLAHOMA...CAN BE
SEEN APPROACHING FROM SOUTH CENTRAL ARKANSAS AND NORTHEASTERN
LOUISIANA. THINKING THAT THIS WILL BE THE TRIGGER TO GET THINGS
GOING. AT ANY RATE...GIVEN AN ANTICIPATE TRACK OF THE WAVE THROUGH
TN AND NORTHERN MISSISSIPPI...THINKING THAT MOST OF THE CONVECTION
WILL DIMINISH AROUND SUNSET. SKIES SHOULD CLEAR BY EARLY MORNING
TUESDAY.

TUESDAY SHOULD BEGIN AS A DRY AND SUNNY DAY WITH SOME SUBSIDENCE
SUPPRESSING CONVECTION FOR THE FIRST TWO THIRDS OF THE DAY IN MOST
AREAS. A STRONG SOUTHWESTERLY FLOW WILL CONTINUE TO PUMP HOT AND
HUMID AIR INTO THE AREA. WHILE ALL OF THIS IS GOING ON...A POTENT
FRONTAL SYSTEM WILL BEGIN DROPPING SOUTHEAST AND INTO ARKANSAS
SHOULD ARRIVE DURING THE LATE OVERNIGHT HOURS. RIGHT NOW...EXPECTING
WITH VERY HEAVY SHOWERS TO GO ALONG WITH THE THUNDERSTORMS BEGINNING
AFTER MIDNIGHT TUESDAY NIGHT IN THE DELTA...AND SLOWLY MOVING
SOUTHEAST AND INTO EASTERN MISSISSIPPI BY WEDNESDAY AFTERNOON. GIVEN
A WIDE SWATH OF PW VALUES THAT ARE EXPECTED TO BE BETWEEN 2.2 AND
2.45 INCHES...THINK THAT MOST AREAS CAN EXPECT 2 TO 4 INCHES OF RAIN
OVER A 24 HOUR PERIOD WITH UP TO 6 INCHES POSSIBLE IN SOME ISOLATED
LOCATIONS AS A STRONG WAVE MOVES EASTWARD THROUGH THE FRONT. THE
SEVERE THUNDERSTORM CONCERNS WILL BE MAINLY LIMITED TO THE DELTA
LATE TUESDAY NIGHT AS 6 KM SHEAR VALUES APPROACH 40 KNOTS.

NORTHERN AREAS SHOULD DRY OUT SOME ON WEDNESDAY NIGHT AND THURSDAY
AS THE FRONT PUSHES TO THE SOUTH AND STALLS ALONG THE COAST.
UNFORTUNATELY...THE WIDESPREAD SHOWERS AND STORMS WILL CONTINUE
SOUTH OF INTERSTATE 20 (AND ESPECIALLY SOUTH OF HIGHWAY 84).
HOWEVER...RAINFALL AMOUNTS DURING THESE PERIODS SHOULD BE ALOT LESS
AS THE AFOREMENTIONED WAVE MOVES OUT OF THE AREA AND IS REPLACED BY
ANOTHER...MUCH WEAKER WAVE MOVING THROUGH THE FRONT. EXPECT THIS
PATTERN OF SCATTERED TO NUMEROUS SHOWERS AND STORMS TO CONTINUE
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THROUGH SATURDAY AS
THE FRONT REMAINS STALLED OVER THE AREA. NORTHERN AREAS...NORTH OF
INTERSTATE 20 SHOULD SEE MAINLY ISOLATED TO LOW END THUNDERSTORM
ACTIVITY THAT WILL BE MORE RELATED TO THE DAILY HEATING THAN RELATED
TO THE FRONT. THEREFORE...THE MAINLY AFTERNOON AND EVENING
CONVECTION SHOULD DIMINISH IN COVERAGE AROUND SUNSET EACH DAY.

&&

.LONG TERM...THE GFS CONTINUES TO SLOW THE APPROACH OF THE NEXT
SYSTEM FROM TEXAS. LAST NIGHTS 00Z GFS RUN IS ABOUT 6 HOURS SLOWER
THAN THE PREVIOUS 00Z RUN. RIGHT NOW...IT APPEARS THAT THE SYSTEM
SHOULD ARRIVE DURING THE PEAK HEATING ON SUNDAY AFTERNOON...WHICH
SHOULD MAXIMIZE THE CONVECTIVE POTENTIAL. GIVEN ANTICIPATED STRONG
INSTABILITY...MOISTURE...LIFT AND MODERATE SHEAR...THINK THAT THERE
WILL BE ANOTHER SQUALL LINE WITH HEAVY RAIN...WHENEVER THIS SYSTEM
DECIDES TO MOVE THROUGH. THE SHOWER ACTIVITY SHOULD CONTINUE INTO
MONDAY AS THE SYSTEM MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  90  70  86 /  20  40  90  70
MERIDIAN      70  90  70  86 /  20  40  80  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Jun 21, 2:21 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT MON JUN 21 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222021-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
321 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN
PORTIONS OF THE OUTLOOK AREA THROUGH EARLY THIS
EVENING...ESPECIALLY TO THE NORTHWEST OF A RAYVILLE TO GREENWOOD
LINE. STRONG THUNDERSTORMS OVER THE ARKLATEX REGION MAY MOVE INTO
THIS AREA BY THE EARLY EVENING...WITH WIND GUSTS OF 40 TO 50 MPH
POSSIBLE.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE THROUGH EARLY EVENING
IN THE AREA SOUTH OF THE HIGHWAY 84 CORRIDOR. THUNDERSTORMS OVER
SOUTHEAST LOUISIANA AND EXTREME SOUTHEAST MISSISSIPPI MAY DEVELOP
NORTHWARD INTO THIS AREA. WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
AN ACTIVE WEATHER PATTERN WITH STRONG TO SEVERE THUNDERSTORMS AND
HEAVY RAINFALL MAY DEVELOP BY TUESDAY NIGHT AND PERSIST INTO
THURSDAY. A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
LOWER MISSISSIPPI VALLEY REGION...WHILE AN UNSEASONABLY COLD
UPPER LEVEL TROUGH IS FORECAST TO BECOME ESTABLISHED OVER THE
UPPER MIDWEST. DISTURBANCES ASSOCIATED WITH THE UPPER TROUGH WILL
COMBINE WITH A	SLOW-MOVING COLD FRONT TO PRODUCE SEVERAL ROUNDS
OF THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS
ALONG THE HIGHWAY 82 CORRIDOR...WHILE THE RISK FOR VERY HEAVY
RAINFALL LOOKS TO BE GREATEST TO THE SOUTH OF HIGHWAY 82.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY AT SOME POINT DURING DAYS 2 OR
3...ESPECIALLY OVER NORTHERN AREAS. OTHERWISE...ACTIVATION IS NOT
ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 115 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Forrest

When
June 21, 4:15 PM CST
Where
Forrest County, 2 mi N of Petal
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
31.483, -89.200

A few power lines were blown down.

Thunderstorm Wind, Jones

When
June 21, 4:20 PM CST
Where
Jones County, 8 mi S of Ellisville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.383, -89.267

Five trees were blown down across a road and ten trees were blown down in an open field south of Ellisville.

Thunderstorm Wind, Franklin

When
June 21, 4:25 PM CST
Where
Franklin County, 3 mi E of Bude
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
31.467, -90.800

A few power lines were blown down.

Thunderstorm Wind, Lawrence

When
June 21, 4:40 PM CST
Where
Lawrence County, Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.550, -90.117

A few power lines were blown down.

Thunderstorm Wind, Lincoln

When
June 21, 4:45 PM CST
Where
Lincoln County, Enterprise
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -90.383

A few trees were blown down near Enterprise School. One tree fell on a car.

Thunderstorm Wind, Lincoln

When
June 21, 4:55 PM CST
Where
Lincoln County, Brookhaven
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.450

A few power lines were blown down.

Hail, Leake

When
June 21, 6:54 PM CST
Where
Leake County, 5 mi W of Lena
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -89.633

Hail, Newton

When
June 21, 7:25 PM CST
Where
Newton County, 2 mi W of Hickory
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.050

Thunderstorm Wind, Humphreys

When
June 21, 7:30 PM CST to 7:35 PM CST
Where
Humphreys County, Isola
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.267, -90.600

One power line was blown down.

Thunderstorm Wind, Newton

When
June 21, 7:30 PM CST
Where
Newton County, 2 mi W of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.050

A few trees were blown down along US Highway 80.

Thunderstorm Wind, Sunflower

When
June 21, 7:32 PM CST to 7:45 PM CST
Where
Sunflower County, 1 mi SW of Inverness
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.333, -90.617

Numerous trees were blown down east of Inverness. Two homes had large trees fall on them and a shed was destroyed. Several power lines were also blown down.

Hail, Lauderdale

When
June 21, 8:00 PM CST to 8:05 PM CST
Where
Lauderdale County, Meridian
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -88.717

Nickel to dime sized hail covered the ground.

Thunderstorm Wind, Lauderdale

When
June 21, 8:00 PM CST to 8:05 PM CST
Where
Lauderdale County, Meridian
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -88.717

A couple of trees were blown down.

Hail, Yazoo

When
June 21, 8:27 PM CST
Where
Yazoo County, 6 mi S of Yazoo City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -90.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402950, 5402949, 5402864, 5402863, 5402862, 5402861, 5402860, 5402859, 5402857, 5402858, 5402856, 5402854, 5402855, 5402853.